Pennsylvania, 2002

Hail and Damaging Winds in Pennsylvania, April 28, 2002

April 28, 2002 · NWS PBZ · 21 events in 9 counties and zones

15 hail, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 10:58 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 28, 10:58 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1158 AM EDT SUN APR 28 2002

UPDATED TO ADD TOR WATCH FOR OHIO PARTS OF NRN WVA AND PARTS OF SW PA.

.PBZ...
MD...FLOOD WATCH FOR SUNDAY FOR ZONE MDZ001.

OH...FLOOD WATCH FOR SUNDAY FOR ZONES OHZ057...OHZ068>069.

PA...NONE.
WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Apr 28, 8:52 AM EST, 4 hours 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-281930-

SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 AM EDT SUN APR 28 2002

..MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF WESTERN
PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA...AND GARRETT
COUNTY MARYLAND.

THIS RISK IS GREATER THAN USUAL. WIDESPREAD DAMAGING WINDS...
...GUSTING OVER 60 MPH...ARE QUITE LIKELY WITH TREES AND POWERLINES
DOWN. LARGE HAIL IS ALSO LIKELY WITH TORNADOES POSSIBLE.

THE BEST TIME FOR SEVERE WEATHER IN EASTERN OHIO WILL BE THIS
AFTERNOON. FOR NORTHERN WEST VIRGINIA...WESTERN PENNSYLVANIA...AND FOR
GARRETT COUNTY MARYLAND THE MOSTLY LIKELY TIME FOR SEVERE WEATHER
WOULD BE MID TO LATE AFTERNOON INTO EARLY EVENING.

THERE IS ALSO THE POTENTIAL FOR FLOODING THIS AFTERNOON FROM ZANESVILLE
TO MORGANTOWN TO OAKLAND MARYLAND...WHERE THE SOILS REMAIN SATURATED
FROM EARLIER RAINFALL. ADDITIONAL RAINFALL ACCOMPANYING THE
THUNDERSTORMS CAN CAUSE FLOODING. A FLOOD WATCH REMAINS IN EFFECT FOR
THESE AREAS UNTIL 4:00 PM.

SKYWARN ACTIVATION WILL BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA FOR FURTHER DETAILS ON
THIS DANGEROUS SITUATION.
Special weather statement, Apr 28, 10:33 AM EST, 2 hours 50 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021-029-
WVZ001>004-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1133 AM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          BUTLER          CLARION
  FOREST          LAWRENCE        MERCER          VENANGO
  WASHINGTON

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Special weather statement, Apr 28, 12:26 PM EST, 57 minutes before
MDZ001-WVZ012-021>023-041-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT
Special weather statement, Apr 28, 1:16 PM EST, 7 minutes before
PAZ016-022-023-030>032-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT SUN APR 28 2002

TORNADO WATCH IN EFFECT UNTIL 500 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       FAYETTE         GREENE          INDIANA
  JEFFERSON       WESTMORELAND
Local storm report, Apr 28, 1:23 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
223 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    10 N COSHOCTON            OH   1.75 INCH HAIL
04/28/02   COSHOCTON                      REPORTED BY SKYWARN
                                          SPOTTERS

0200 PM    4 E ROSEVILLE             OH   .75 INCH HAIL
04/28/02   MUSKINGUM                      REPORTED BY SKYWARN
                                          SPOTTERS

0203 PM    10 SE ZANESVILLE          OH   .75 INCH HAIL
04/28/02   MUSKINGOM                      REPORTED BY SKYWARN
                                          SPOTTERS

0206 PM    BALTIC                    OH   .88 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

0214 PM    NEW PHILADELPHIA          OH   .75 INCH HAIL
04/28/02   TUSCARAWAS                     REPORTED BY SKYWARN
                                          SPOTTERS

The radar

The Pittsburgh radar (KPBZ), 78 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
April 28, 1:23 PM EST
Where
Mercer County, Mercer
Measured
51 kt (59 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.233, -80.233

A thunderstorm wind gust to 60 MPH was measured by a spotter.

Hail, Mercer

When
April 28, 1:30 PM EST
Where
Mercer County, Sharon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.250, -80.500

Hail, Beaver

When
April 28, 1:55 PM EST
Where
Beaver County, Hookstown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -80.483

Hail, Butler

When
April 28, 1:55 PM EST
Where
Butler County, Harmony
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -80.133

Hail, Butler

When
April 28, 1:57 PM EST
Where
Butler County, 2 mi E of West Liberty
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.000, -80.017

Hail, Beaver

When
April 28, 2:00 PM EST
Where
Beaver County, 5 mi S of Monaca
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -80.283

Thunderstorm Wind, Washington

When
April 28, 2:10 PM EST
Where
Washington County, Canonsburg
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.250, -80.200

Thunderstorm winds downed several large trees and power lines.

Hail, Allegheny

When
April 28, 2:15 PM EST
Where
Allegheny County, Moon
Measured
1.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.500, -80.233

Hail, Allegheny

When
April 28, 2:16 PM EST
Where
Allegheny County, Ingomar
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -80.067

Hail, Allegheny

When
April 28, 2:23 PM EST
Where
Allegheny County, Wexford
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -80.050

Thunderstorm Wind, Washington

When
April 28, 2:25 PM EST
Where
Washington County, Donora
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -79.867

Thunderstorm winds blew a large bank sign down onto a car.

Hail, Allegheny

When
April 28, 2:25 PM EST
Where
Allegheny County, Russelton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -79.833

Hail, Allegheny

When
April 28, 2:30 PM EST
Where
Allegheny County, Natrona
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.617, -79.733

Hail, Westmoreland

When
April 28, 2:35 PM EST
Where
Westmoreland County, Lower Burrell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -79.733

Thunderstorm Wind, Butler

When
April 28, 2:35 PM EST
Where
Butler County, Sarver
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -79.733

Thunderstorm winds downed a few trees onto State Highway 356.

Thunderstorm Wind, Greene

When
April 28, 2:40 PM EST
Where
Greene County, Jefferson
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -80.067

Thunderstorm winds downed several large trees.

Thunderstorm Wind, Fayette

When
April 28, 2:45 PM EST
Where
Fayette County, Dunbar
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.967, -79.617

Thunderstorm winds downed numerous trees.

Hail, Westmoreland

When
April 28, 2:48 PM EST
Where
Westmoreland County, Arnold
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -79.767

Hail, Indiana

When
April 28, 3:05 PM EST
Where
Indiana County, Indiana
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -79.150

Hail, Fayette

When
April 28, 3:10 PM EST
Where
Fayette County, Uniontown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -79.717

Hail, Fayette

When
April 28, 3:20 PM EST
Where
Fayette County, Uniontown
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -79.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287934, 5287933, 5287931, 5287937, 5287938, 5287932, 5287935, 5287940, 5287939, 5287942, 5287936, 5287941, 5287943, 5288007, 5288012, 5287944, 5288013, 5288008, 5288009, 5288010, 5288011.